CHAT WITH US
GET HELP NOW

Learn more about the extra precautionary measures we are taking amid COVID-19 concerns **Updated November 25, 2020

a man looking out the window wondering what the signs of a drug overdose are

Signs of a Drug Overdose

Drug overdose happens for a variety of reasons. Someone may attempt to commit suicide or accidentally take more than a prescribed dosage. Overdose can also occur when the body builds a tolerance to a drug, and the user increases the dosage to feel the effects of the drug. It is essential to recognize the signs of a drug overdose when it occurs.

If you or a loved one experiences an overdose, you should respond quickly and seek medical help. If you have an addiction to drugs, you may want to get treatment at a drug rehab center in Texas. Doing so may prevent an overdose that could lead to terminal health problems or fatality.

Let’s explore some of the drug overdose signs so that you know what to look for if and when it happens.

Signs of a Drug Overdose and Your Central Nervous System

The central nervous system is not equipped to handle large doses of any medical or illicit substance. Therefore, if you overdose, your system will react adversely. Signs of a drug overdose may include: 

  • Difficulty breathing
  • Weak pulse
  • Clammy skin
  • Coma
  • Respiratory failure

In many cases, drug overdose signs occur without warning and can have a devasting effect on the body within minutes.

Hallucinations

When you take a drug that produces a euphoric effect, the brain releases high levels of dopamine or serotonin. You may increase the dosage to continue feeling high. A long-term increase in dosage may result in psychosis. You may experience a wide range of hallucinations or delirium. It may be difficult to know the difference between euphoria and reality.

Depression or Anxiety

Drug users often take substances to escape depression or anxiety (self-medicate). However, drugs do not relieve these mental disorders. Furthermore, they only make them worse. Long-term use can put you in an ongoing state of severe depression or boost your anxiety levels. You may feel agitated, paranoid, or aggressive.

Heart Issues

Drugs have a wide range of effects on the heart. For instance, stimulants can cause your heart to race. Depressants can slow your heart rate down. One of the most common signs of a drug overdose is a racing heartbeat that is out of control (tachycardia). Or, you may notice that you have an irregular heartbeat (arrhythmia).

Digestive Issues

Other common signs of a drug overdose, including vomiting, diarrhea, nausea, and upset stomach. Since your body is designed to reject high levels of drugs, you are likely to throw up or feel sick if you overdose. Keep in mind that vomiting is not a sign that the drug has run its course. Therefore, you should still visit the ER if you vomit after an overdose.

Get Help for Drug Addiction at Right Step Houston

Signs of a drug overdose could also indicate signs of an addiction. If you have an addiction to drugs, now is the time to get help. Right Step Houston offers comprehensive detox, rehab, and aftercare at our drug rehab center in Texas. To find out more about our treatment services, contact us today at 1.844.768.0169. At Right Step Houston, the first step is yours. We’ll help with the rest.

 

Scroll to Top